Table of Contents
What is inhalant abuse?
Inhalant abuse is a form of substance abuse. It involves breathing in or sniffing household products on purpose to “get high.” Almost any aerosol or liquid solvent can be used as an inhalant. Examples of common household products include:
- Oven cleaner
- Model glue
- Spray paint
- Correction fluid (for example, Liquid Paper)
- Paint thinner
- Cleaning fluids
- Nail polish remover
- Rubber cement
Teenagers are the most common abusers of inhalants. Inhalants are easy to get because they are legal and cheap. Teenagers often try inhalants before they try alcohol, cigarettes, or other drugs.
Symptoms of inhalant abuse
It can be hard to recognize the signs of inhalant abuse. Teenagers who use inhalants may show some of the following signs.
- Bloodshot or dilated eyes
- Chapped lips or face
- Runny nose or frequent nosebleeds
- Chemical-like odor on their breath
- Paint stains on their hands and clothes
- Appearing drunk or high
- Slurred speech
Your child may complain of symptoms, such as:
- Nausea and vomiting
- Poor memory
- Trouble sleeping
- Vision problems
What causes inhalant abuse?
There are several ways that a person can abuse inhalants.
- Snorting is when you breathe in the fumes of a product directly from its container.
- Huffing is when you soak a rag in the product, put the rag over your nose, and inhale.
- Bagging is when you pour the product into a bag, hold it over your mouth and nose, and inhale.
How is inhalant abuse diagnosed?
If you think your child is abusing inhalants, talk to them. Be honest and open. Tell them how dangerous it is. Let your child know that you are concerned and want to help.
If you find your child abusing inhalants, get them medical help right away. If they lose consciousness, call 911.
Can inhalant abuse be prevented or avoided?
The best way to help prevent inhalant abuse is to talk to your child about it early on. Do not assume that your child knows what it is or that it’s wrong. Talk to your child about the dangers and risks of trying inhalants and drugs. It can help them make the right decision.
Inhalant abuse treatment
Minor symptoms of inhalant abuse can be treated with over-the-counter medicines. Major symptoms, such as heart arrhythmias, require proper medical action.
The most important part of treatment is to stop the abuse. This requires your child to abstain from using inhalants. Your child may need to see a counselor or attend a support or rehab program.
Living with inhalant abuse
Inhalant abuse can put your child at greater risk of being injured or in an accident. This is especially true if your child tries to drive while high on an inhalant. People who abuse inhalants are more likely to abuse alcohol and other drugs.
Inhaling solvents can cause your heart to beat irregularly, too fast, or too hard. In some cases it can lead to a heart arrhythmia. In severe cases, it can cause sudden death. Inhalants block oxygen flow to your brain and other organs. Continued abuse can seriously harm or kill your child.
Questions to ask your doctor
- What are the dangers of inhalant abuse?
- What are some common household items that are inhaled?
- How can I tell if my child is abusing inhalants?
- How can I prevent my child from abusing inhalants?
- How can I start a discussion about inhalant abuse with my child
Copyright © American Academy of Family Physicians
This information provides a general overview and may not apply to everyone. Talk to your family doctor to find out if this information applies to you and to get more information on this subject.